MAUDE Adverse Event Report: STRYKER ORTHOPAEDICS-MAHWAH TRIATHLON PS X3 TIBIAL INSERT; PROSTHESIS, KNEE, PATELLO/FEMOROTIBIAL, SEMI-CONSTRAINED, UNCEMENTED, POROUS, C

STRYKER ORTHOPAEDICS-MAHWAH TRIATHLON PS X3 TIBIAL INSERT; PROSTHESIS, KNEE, PATELLO/FEMOROTIBIAL, SEMI-CONSTRAINED, UNCEMENTED, POROUS, C
Catalog Number 5532-G-611
Medical Device Problem Codes Break (1069); Degraded (1153)
Health Effect - Clinical Code Injury (2348)
Date of Event 03/05/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
A review of the device history records indicate that devices were manufactured and accepted into final stock with no reported discrepancies.There have been no other events for the lot referenced.If additional information is received, it will be provided in a supplemental report upon completion of the investigation.
 
Event or Problem Description
It was reported that the patient's right knee was revised after patient presented with a complaint in (b)(6) 2018 (nature of the complaint not reported to rep).Intra-operatively, the tip of the device was broken off and one side was worn.
 
Additional Manufacturer Narrative
An event regarding crack/fracture involving a triathlon insert was reported.Material analysis of the returned device confirmed the event.Method & results: product evaluation and results: visual inspection of the returned device noted the following: damage was observed on this distal side of the insert consistent with explantation.Backside impressions were observed on the distal side of the insert consistent with contact against a tibial baseplate.Damage was observed on the articulating surface of the insert, consistent with contact against the femoral component.Damage on the articulating surface is consistent with delamination, burnishing, scratching, and third body indentations; these are common damage modes of uhmwpe reference 1.Yellow discoloration consistent with absorption of synovial fluid was also observed on the insert reference 2.The proximal fracture surface morphology is consistent with an overload fracture initiating on the posterior surface and propagating anteriorly.The fracture surface morphology is consistent with an overload fracture initiating on the posterior surface and propagating anteriorly.Damage on the posterior surface of the fractured post is consistent with delamination, scratching, third body indentations, and pitting; these are common damage modes of uhmwpe reference 1.Medical records received and evaluation: a review of the provided operative reports, x-rays, office notes and explant photos by a clinical consultant revealed: in this large male patient, likely repeated impingement of the ps poly post on the femoral component at the extremes of motion resulted in fatigue fracture of the post.Examination of the fracture surfaces and insert would confirm this mechanism and rule out factors associated with materials or manufacturing as having contributed to this late clinical event.Product history review: a review of the device manufacturing records indicate that all devices accepted into final stock were free from discrepancies.Complaint history review: there have been no other similar events for the lot referenced.Conclusions: the medical review revealed the following: in this large male patient, likely repeated impingement of the ps poly post on the femoral component at the extremes of motion resulted in fatigue fracture of the post.Examination of the fracture surfaces and insert would confirm this mechanism and rule out factors associated with materials or manufacturing as having contributed to this late clinical event.The device was returned and material analysis carried out.This report concluded the following: the tibial post fractured in overload with the fracture initiating on the posterior surface and propagating anteriorly.The damage present on articulating surface of the insert is consistent with contact against the femoral component.The damage modes, delamination, scratching, and third body indentations, are common of uhmwpe reference 1.Yellow discoloration consistent with absorption of synovial fluid was also observed on the insert reference 2.Based on the given information, no identifiable materials or manufacturing discrepancies were observed on the surfaces examined.No further investigation for this event is possible at this time.If additional information becomes available to indicate further evaluation is warranted, this record will be reopened.
 
Event or Problem Description
It was reported that the patient's right knee was revised after patient presented with a complaint in (b)(6) 2018 (nature of the complaint not reported to rep).Intra- operatively, the tip of the device was broken off and one side was worn.

Brand Name
TRIATHLON PS X3 TIBIAL INSERT
Common Device Name
PROSTHESIS, KNEE, PATELLO/FEMOROTIBIAL, SEMI-CONSTRAINED, UNCEMENTED, POROUS, C
Manufacturer (Section D)
STRYKER ORTHOPAEDICS-MAHWAH
325 corporate drive
mahwah NJ 07430
MDR Report Key8471880
Report Number0002249697-2019-01497
Device Sequence Number1955369
Product Code MBH
UDI-Device Identifier07613327050851
UDI-Public07613327050851
Combination Product (Y/N)N
Initial Reporter StateNE
Initial Reporter CountryUS
PMA/510(K) Number
K141056
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2009
Device Explanted Year2019
Reporter Type Manufacturer
Report Source health professional,other
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 07/25/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date11/30/2013
Device Catalogue Number5532-G-611
Device Lot NumberMERJXK
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/13/2019
Initial Date Received by Manufacturer 03/05/2019
Supplement Date Received by Manufacturer06/27/2019
Initial Report FDA Received Date04/01/2019
Supplement Report FDA Received Date07/25/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age68 YR
Patient Weight116